North Dakota, 2005Damaging Winds in North Dakota, July 16, 2005
July 16, 2005 · NWS FGF · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 9:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 16, 9:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 PM CDT SAT JUL 16 2005
QUICK UPDATE WILL BE ISSUED FOR SEVERE THUNDERSTORM WATCH 641. WILL
ALSO NEED TO EXTEND SEVERE WORDING EAST TO RED RIVER ACROSS NE ND
BECAUSE OF THE WATCH...ALTHOUGH MAJORITY OF ACTIVITY SHOULD REMAIN
WEST OF THE RED RIVER OVERNIGHT.
.EVENING UPDATE...TWO AREAS OF CONCERN THIS EVENING FOR THUNDERSTORM
DEVELOPMENT. THE FIRST AREA IS EAST OF THE RED RIVER VALLEY WHERE
MLCAPES HAVE APPROACHED 5000 J/KG WITH MINIMAL CIN. STORMS TRIED TO
DEVELOP A COUPLE HOURS AGO...BUT COULD NOT SUSTAIN THEMSELVES AS
MID-LEVEL LAPSE RATES REMAIN BELOW 7C/KM. 700MB TEMPS WILL INCREASE
THROUGH THE NIGHT...WHICH SHOULD KEEP STRONG STORMS FROM
DEVELOPING...ALTHOUGH ISOLD -TSRA REMAIN POSSIBLE.
THE SECOND AREA INCLUDES E ND AS COMPLICATED SYSTEM SETTING UP AND
APPROACHING REGION. WATER VAPOR IMAGERY SHOWS STRONG WAVE NORTH OF
MONTANA SLOWLY PROPAGATING EAST. THIS FEATURE IS INDUCING DEEPENING
SFC LOW ACROSS SW ND. THIS WILL SET UP LOW LEVEL JET AROUND 50KTS
WHICH WILL FOCUS ACROSS CENTRAL ND INTO NE ND. AS THE SFC LOW
STRENGTHENS...DRY (MORE STABLE) AIR MASS (SFC DEW POINTS 50-55F)
WILL BE PULLED NORTH ALONG WITH INCREASING 700MB TEMPERATURES...WITH
WEAKENING STORMS ACROSS S ND CONFIRMING THIS. BELIEVE CURRENT STRONG
STORMS ACROSS WESTERN AND CENTRAL ND WILL CONTINUE...BUT FOLLOW
GREATEST INSTABILITY AXIS...WHICH WILL BRUSH DVL BASIN. GREATEST
SEVERE THREAT THUS ACROSS DVL BASIN TONIGHT WHERE 700MB TEMPS
LOWEST...ALTHOUGH ISOLD STORMS POSSIBLE REMAINDER OF AREA WITH
STRONG LLJ AND WEAK INSTABILITY. CURRENT FORECAST HANDLES THIS ALL
VERY WELL AND ONLY MINIMAL CHANGES ANTICIPATED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNING FOR NECHE.
MN...NONE.
&&
GRAFENAUER
Hazardous weather outlook, Jul 16, 4:25 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
525 AM CDT SAT JUL 16 2005
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161700-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
525 AM CDT SAT JUL 16 2005
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE DEVILS LAKE BASIN
AND EXTREME NORTHEASTERN NORTH DAKOTA LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...EXISTS LATE TONIGHT FOR THE DEVILS LAKE BASIN AND A SMALL
PORTION OF NORTHEASTERN NORTH DAKOTA. THE HAZARD AREA IS GENERALLY
NORTH OF A DEVILS LAKE TO PEMBINA LINE. IT APPEARS THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS IS AFTER MIDNIGHT TONIGHT.
A STRONG LOW PRESSURE AREA WILL MOVE INTO THE NORTHERN PLAINS TODAY.
AHEAD OF THIS FEATURE...A WARM AND HUMID AIR MASS WILL BE DRAWN BACK
INTO THE REGION ON SOUTHERLY WINDS. DUE TO WARM TEMPERATURES IN THE
MIDDLE PORTION OF THE ATMOSPHERE...THUNDERSTORMS WILL BE LIMITED IN
THEIR AREA OF INFLUENCE TONIGHT. IT IS EXPECTED THAT THUNDERSTORMS
WILL DEVELOP IN EASTERN MONTANA AND WESTERN NORTH DAKOTA LATE THIS
AFTERNOON AND MOVE NORTHEASTWARD INTO THE DEVILS LAKE BASIN LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...EXISTS SUNDAY FOR THE RED RIVER VALLEY OF EASTERN NORTH
DAKOTA AND ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. THE
THUNDERSTORMS ARE EXPECTED TO FORM LATE MORNING IN EASTERN NORTH
DAKOTA AND MOVE EASTWARD INTO MINNESOTA DURING THE AFTERNOON HOURS.
THE STRONG LOW PRESSURE AREA WILL CONTINUE TO MOVE NORTHWARD INTO
CANADA ON SUNDAY. THE ASSOCIATED COLD FRONT WILL BE LOCATED ACROSS
EASTERN NORTH DAKOTA AND THUNDERSTORMS ARE EXPECTED TO FORM ALONG IT
BY LATE SUNDAY MORNING. THESE THUNDERSTORMS WILL MOVE EASTWARD INTO
MINNESOTA AS THE FRONT TRACKS IN THAT DIRECTION. THE ACTIVITY SHOULD
EXIT NORTHWESTERN MINNESOTA BY EARLY EVENING.
LATER IN THE WEEK...A CHANCE OF THUNDERSTORMS EXISTS FOR NEXT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.
BRAMER
In the hours before
Special weather statement, Jul 16, 9:47 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1047 PM CDT SAT JUL 16 2005
NDZ006>008-014>016-024-026>027-054-171000-
BENSON ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-NELSON ND-
PEMBINA ND-RAMSEY ND-TOWNER ND-EASTERN WALSH COUNTY ND-
WESTERN WALSH COUNTY ND-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 641
IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS
IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES
BENSON CAVALIER EDDY
GRAND FORKS NELSON PEMBINA
RAMSEY TOWNER WALSH
INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND
LANGDON.
Thunderstorm Wind, Cavalier
- When
- July 16, 11:00 PM CST
- Where
- Cavalier County, 2 mi WNW of Calvin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.867, -98.950
Several large evergreens were uprooted along the Towner/Cavalier county line.
Thunderstorm Wind, Towner
- When
- July 16, 11:00 PM CST
- Where
- Towner County, 13 mi NE of Rocklake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.917, -99.033
Eight large evergreens were uprooted.
Thunderstorm Wind, Cavalier
- When
- July 16, 11:15 PM CST
- Where
- Cavalier County, 6 mi W of Hannah
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.967, -98.817
Many large tree branches were blown down. Power lines were also blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 16, 20052 deaths · $1.7 million · 50 kt wind · 6 events
- Rip Current in Florida, July 16, 20051 death · 1 event
- Lightning Strike in Pennsylvania, July 16, 200513 injured · 1 event
- Lightning Strike in Michigan, July 16, 2005$1.0 million · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, July 16, 2005$150,000 · 50 kt wind · 3 events
- Flash Flooding in Michigan, July 16, 2005$100,000 · 3 events
- Flash Flooding in West Virginia, July 16, 2005$30,000 · 2 events
- Flash Flood in Pennsylvania, July 16, 2005$30,000 · 1 event
- Lightning Strike in New Jersey, July 16, 2005$25,000 · 1 event
- Lightning Strike in Florida, July 16, 20051 injured · 1 event
- Damaging Wind in New Mexico, July 16, 20051 injured · 1 event
- Flash Flooding and Damaging Wind in Maryland, July 16, 200550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467693, 5467779, 5467780.